The AMS website will be down for maintenance on May 23 between 6:00am - 8:00am EDT. For questions please contact AMS Customer Service at or (800) 321-4267 (U.S. & Canada), (401) 455-4000 (Worldwide).


Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Domain-independent upper bounds for eigenvalues of elliptic operators

Author: Stephen M. Hook
Journal: Trans. Amer. Math. Soc. 318 (1990), 615-642
MSC: Primary 35J25; Secondary 35P15, 47F05
MathSciNet review: 994167
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Omega \subseteq {\mathbb{R}^m}$ be a bounded open set, $ \partial \Omega $ its boundary and $ \Delta $ the Laplacian on $ {\mathbb{R}^m}$. Consider the elliptic differential equation:


$\displaystyle - \Delta u = \lambda u\quad {\text{in}}\;\Omega ;\qquad u = 0\quad {\text{on}}\;\partial \Omega .$

It is known that the eigenvalues, $ {\lambda _i}$, of (1) satisfy


$\displaystyle \sum\limits_{i = 1}^n {\frac{{{\lambda _i}}} {{{\lambda _{n + 1}} - {\lambda _i}}}} \geqslant \frac{{mn}} {4}$

provided that $ {\lambda _{n + 1}} > {\lambda _n}$.

In this paper we abstract the method used by Hile and Protter [2] to establish (2) and apply the method to a variety of second-order elliptic problems, in particular, to all constant coefficient problems. We then consider a variety of higher-order problems and establish an extension of (2) for problem (1) where the Laplacian is replaced by a more general operator in a Hilbert space.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35J25, 35P15, 47F05

Retrieve articles in all journals with MSC: 35J25, 35P15, 47F05

Additional Information

Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society